Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 2, 2002, 6:01 PM CDT for Presidio County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 2, 2002, 6:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Presidio County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:15 PM CDT | Hail 0.88 | Presidio, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.0 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1923 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
119 WUUS54 KMAF 022301 SVRMAF TXC377-022330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 600 PM CDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PRESIDIO COUNTY IN WEST TEXAS * UNTIL 630 PM CDT * AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF PRESIDIO...MOVING SOUTH AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... PRESIDIO AND REDFORD LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 2973 10411 2961 10441 2924 10429 2935 10393
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:42 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 2, 3:42 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 342 PM CDT TUE JUL 2 2002 CURRENT WV LOOP COMPARED TO 24 HOURS AGO LOOKS VERY SIMILAR ACROSS THE SOUTHERN PLAINS. CONVECTION CONTINUES OVER THE HILL COUNTRY OF TEXAS WITH A CYCLONIC SHEAR AXIS STRETCHED FROM THE BIG BEND INTO WESTERN KS. CLOUDS OVER THE MOUNTAINS OF SE NM/W TX ARE SHOWING A LITTLE MORE DEVELOPMENT VS. YESTERDAY...BUT MAY BE LIMITED BY AN AREA OF SUBSIDENCE NOTED WEST OF ABOVE MENTIONED SHEAR AXIS HEADING SOUTH ALONG THE TX/NM STATE LINE. WE WILL KEEP 20% OR LESS POPS FOR THE CWA TONIGHT AS SUBSIDENCE WILL BE OVER MUCH OF THE AREA THROUGH THE EVENING HOURS. WITH A SLOWER WESTWARD MOVEMENT OF THE SHEAR AXIS...CAN/T GET TOO EXCITED ABOUT BOOSTING POPS FOR WEDNESDAY/WEDNESDAY NIGHT...SO WE WILL STAY WITH 30-40% EAST WITH 20% OUT WEST. CONDITITIONS APPEAR A LITTLE MORE FAVORABLE FOR CONVECTION THURSDAY AND THURSDAY NIGHT OVER MUCH OF THE AREA AS SHEAR AXIS RETROGRADES AND DEEPER MOISTURE WORKS INTO THE AREA...POPS GENERALLY IN THE 30-50% RANGE. THE ETA DEPICTS A WEAK 500MB LOW OVER NORTHERN COAHUILA WITH A PRECIP MAX IN MENTIONED AREA. HPC QPF SEEMS TO FAVOR THIS AND POPS OVER TERRELL AND BREWSTER COUNTIES MAY NEED TO BE RAISED BY LATER SHIFTS. WE HAVE OPTED FOR MOSTLY CLOUDY CONDITIONS FOR THE PLAINS ON THURSDAY AND THURSDAY NIGHT WITH MORE MOISTURE AROUND. WITH MOISTURE LINGERING AND POTENTIAL BOUNDARIES FROM PREVIOUS CONVECTION...LOW POPS FOR FRIDAY WILL CONTINUE. FOR THE REMAINDER OF THE FORECAST...THE BULK OF THE MEDIUM RANGE MODELS SHOW AN UPPER LEVEL RIDGE BUILDING FROM THE CENTRAL ROCKIES INTO THE MIDDLE MS VALLEY. CANADIAN MODEL IS THE ODD MODEL OUT WITH THE UPPER HIGH CENTERED OVER WRN OK BY LATE SUNDAY. HOWEVER...ALL MODELS SUGGEST 500MB HEIGHTS WILL RISE TO NEAR 6000M OVER MUCH OF THE CENTRAL U.S. THIS PATTERN WOULD GIVE OUR CWA A DEEP LAYER EASTERLY FLOW. TEMPERATURES WILL CLIMB TO JUST ABOVE CLIMO NUMBERS...BUT WITH DEEP LAYER EASTERLY FLOW...WE ARE NOT EXPECTING EXCESSIVELY HOT TEMPERATURES...BUT HIGHER HUMIDITIES THAN NORMAL. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 69/89/70/88 2333 LSA 66/87/67/87 -233 342 PM CDT TUE JUL 2 2002 MRF 62/89/61/87 2233 CNM 71/96/70/93 -233 .MAF... TX...NONE. NM...NONE. PLATT
In the hours before
Special weather statement, Jul 2, 3:28 PM CDT, 2 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 328 PM CDT TUE JUL 2 2002 .SYNOPSIS... A PERSISTENT UPPER LEVEL DISTURBANCE OVER SOUTH-CENTRAL TEXAS WILL CONTINUE TO MOVE SLOWLY TOWARD WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE END OF THIS WEEK. THUNDERSTORM CHANCES WILL INCREASE SLIGHTLY BEGINNING WEDNESDAY AND CONTINUE THROUGH FRIDAY. .WEATHER HAZARDS... THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND TOMORROW OVER THE OUTLOOK AREA. THESE THUNDERSTORMS WILL NOT BECOME SEVERE. HOWEVER...GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY MORNING. SN
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.